Hail, Green
- When
- June 9, 7:15 PM CST
- Where
- Green County, 0.69 mi S of New Glarus
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.810, -89.630
A surge of warm and moist air on a low level jet stream resulted in numerous thunderstorms over southern Wisconsin. Very heavy rain resulted in flash flooding, some street flooding; in addition to some hail with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of warm and moist air on a low level jet stream resulted in numerous thunderstorms over southern Wisconsin. Very heavy rain resulted in flash flooding, some street flooding; in addition to some hail with the storms. The roof of a home in Oconomowoc was struck by lightning with a resultant fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 9, 2:51 PM CST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 351 PM CDT THU JUN 9 2016 .TONIGHT...FORECAST CONFIDENCE IS MEDIUM. The showers and isolated thunderstorms associated with 850mb warm air advection (waa) and frontogenesis over southern WI will continue to diminish and slide southeast. The cloud shield from these showers kept temperatures cooler in the mid 60s today while areas north of there were able to heat into the lower/mid 70s. The convective allowing models (CAMs) have been amazingly consistent in developing a line of thunderstorms over the central MKX forecast area at 01z or 02z (8pm or 9pm) from roughly the Dells to Kenosha. Then they gradually shift the line to the northeast as the convection weakens. The forcing for these thunderstorms are going to come from the nose of the low level jet so that is why they are going to wait until early/mid evening and develop along the 850- 700mb frontogenesis. RAP model has elevated CAPE values of around 1000 j/kg or less this in southwest WI evening. The bulk shear is fairly strong around 25 to 30 kt. SPC kept southern WI in the marginal risk for severe since there will be enough elevated instability to support a few stronger wind gusts and possible large hail. .FRIDAY...FORECAST CONFIDENCE IS HIGH. The 850mb warm front will lift north of the MKX forecast area by late tonight. The surface warm front will continue to progress north through the area during the day Friday. The capped environment will allow for afternoon sunshine and hot temperatures. Dewpoints could reach upper 60s for a time Friday morning, but we should mix through the afternoon so dews could mix out to the upper 50s. Max temps should be around 90 with a max heat index of around 94. .FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE MEDIUM Forcing and lift with the 850 mb warm advection on increasing low- level southwest to west winds ahead of a short wave/MCV moves in after 03Z. Will hold off PoPs for most of the area until after 03Z then increase to likely, with an expected MCS sweeping across with the strongest convergence at 850 mb, with some contribution from differential CVA with a short wave/MCV riding the northern periphery of broad 500 mb ridge that crosses southern Wisconsin overnight Friday night. Leaning more toward lower dew points seen on ECMWF and Canadian GEM due to recent moist biases seen in the NAM and GFS, which cuts the most-unstable CAPE in half to between 800 J/kg and 1000 J/kg Friday night. Effective shear around 20 knots sufficient for organized updrafts within the elevated convection so could see some hail and gusty winds. SPC has portions of the northern CWA, closer to the boundary, in a Slight Risk with the rest of the area in a Marginal Risk. Showers and thunderstorms taper off west to east early Saturday morning with this initial surge, but 850 mb thermal ridge remains over the area with a surface trough/back-door cold front sagging south through the state. Where this trough sets up will be low-level focus for subsequent thunderstorm development, but current indications are it will be in central WI at 18Z and settling into srn Wi by 00Z. The expected clouds and late afternoon showers/storms will limit high temperatures, and with dew points around 70F will keep Heat Index values in the mid-90s. .SATURDAY NIGHT INTO SUNDAY...FORECAST CONFIDENCE MEDIUM 500 MB ridge amplifies and narrows through the Northern Plains Saturday night, with the ridge axis slowly shifting towards the western Great Lakes Sunday, pushing the track of short waves/MCVs north of the forecast area. The narrowing ridge allows the back-door cold front to sag from ne to sw across the forecast area Saturday night, then stalls Sunday morning and begins to push back to the northeast Sunday afternoon as mid-upper level ridge axes shift over the state. Will push PoPs out of areas late Saturday night with the front, then bring slight chance PoPs back into the sw during the day, and spread the slight/low chance PoPs to the northeast Sunday night. Lows in the upper 50s to lower 60s behind the front with highs Sunday from the mid 70s to around 80 well-inland, with easterly winds holding readings in the upper 60s to lower 70s in the eastern third. .LONG TERM...MONDAY THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM Amplified 500 mb ridge breaks down with a weak short wave trough tracking across WI Monday night, with a more vigorous trough approaching for Tuesday night and Wednesday. Differing speeds of these features and subsequent position of boundaries leads to slight chance/chance PoPs through the extended. Slightly above normal temperatures are expected Monday with near-normal readings through the rest of the period. && .AVIATION/00Z TAFS/... Thunderstorms are expected to develop over south central and far southeast WI early this evening, including MSN and ENW. There is more uncertainty of development over UES and MKE and northeast. These storms should drift to the northeast as they weaken overnight. The best chance for strong or possibly severe storms would run from about 00z/7 pm this evening through about 06z/ 1 am Fri. There is potential for MVFR or lower ceilings late tonight into Fri morning north of MSN to MKE, on the north side of the warm front. Low cigs and vsbys are possible in any showers/storms. In addition, the light winds and area precip should lead to areas of fog late tonight into Friday morning, especially east of Madison. && .MARINE... Dense fog may develop over Lake Michigan as warm and moist air flows over the relatively cool water as a warm front lifts into northern WI and MI Friday through Saturday. Winds and waves are expected to remain below small craft advisory criteria into early next week. Showers and thunderstorms are a threat on and off into Saturday. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && TONIGHT/Friday AND AVIATION/MARINE...MRC Friday NIGHT THROUGH Thursday...REM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 355 PM CDT THU JUN 9 2016 WIZ046-047-051-052-056>060-062>072-102100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 355 PM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT WILL STALL OVER SOUTHERN WISCONSIN AND REMAIN A FOCUS FOR REPEATED THUNDERSTORMS DEVELOPMENT TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. SOME AREAS COULD RECEIVE SUCCESSIVE ROUNDS OF STORMS RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THE WARM FRONT WILL LINGER INTO FRIDAY...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTHWEST OF A RIPON...RANDOLPH TO SPRING GREEN LINE AND CONTINUING THE MARGINAL RISK OF SEVERE STORMS FOR THE REST OF THE AREA FOR MAINLY FRIDAY NIGHT. HEAT INDEX READINGS WILL RISE INTO THE MIDDLE 90S OVER SOUTH CENTRAL WISCONSIN ON FRIDAY...AND THE LOWER TO MIDDLE 90S OVER MUCH OF SOUTHERN WISCONSIN ON SATURDAY. THERE WILL BE CHANCES OF THUNDERSTORMS AT TIMES SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT THROUGH FRIDAY NIGHT. LMZ643>646-102100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 355 PM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS WITH A MARGINAL RISK OF SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS CHANCES CONTINUE FOR FRIDAY INTO FRIDAY NIGHT WITH A MARGINAL RISK OF SEVERE STORMS. CHANCES OF THUNDERSTORMS WILL CONTINUE ON AND OFF THROUGH WEDNESDAY. DENSE FOG WILL BE POSSIBLE FRIDAY AND SATURDAY AS WARM AND HUMID AIR FLOWS OVER THE RELATIVELY COOL WATERS OF LAKE MICHIGAN. REM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CDT THU JUN 9 2016
WIZ067-092130-
LAFAYETTE-
354 PM CDT THU JUN 9 2016
...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY...
AT 353 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BELMONT...OR 7
MILES WEST OF DARLINGTON...MOVING SOUTHEAST AT 30 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DARLINGTON...SHULLSBURG...BELMONT...BENTON...SOMERS...WIOTA...
GRATIOT AND LEAD MINE.
BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4259 9042 4268 9043 4281 9029 4281 9024
4262 8983 4260 8984 4251 9008 4251 9031
4258 9043
TIME...MOT...LOC 2053Z 309DEG 27KT 4271 9026
HENTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 434 PM CDT THU JUN 9 2016 WIZ067-068-092200- LAFAYETTE-GREEN- 434 PM CDT THU JUN 9 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFAYETTE AND SOUTHWESTERN GREEN COUNTIES... AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR APPLE RIVER...OR 8 MILES SOUTHEAST OF DARLINGTON...MOVING SOUTHEAST AT 30 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOMERS...WIOTA...SOUTH WAYNE...LAMONT...BROWNTOWN...GRATIOT AND WOODFORD. BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4251 9011 4255 9017 4274 9001 4251 8963 TIME...MOT...LOC 2133Z 310DEG 27KT 4258 9003 HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 630 PM CDT THU JUN 9 2016 WIZ063-068-069-100000- ROCK-GREEN-DANE- 630 PM CDT THU JUN 9 2016 ...A STRONG THUNDERSTORM WILL AFFECT ROCK COUNTY... AT 630 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EVANSVILLE... MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JANESVILLE...EVANSVILLE...ORFORDVILLE...FOOTVILLE...FULTON...MAGNOLIA... AFTON...HANOVER...INDIANFORD AND COOKSVILLE. LAT...LON 4278 8940 4290 8924 4268 8889 4250 8914 TIME...MOT...LOC 2330Z 317DEG 20KT 4279 8927 MBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT THU JUN 9 2016
WIZ068-069-100115-
ROCK-GREEN-
743 PM CDT THU JUN 9 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREEN COUNTY...
AT 743 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW GLARUS...OR
13 MILES NORTH OF MONROE...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MONROE...NEW GLARUS...MONTICELLO...ALBANY AND JUDA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4272 8984 4281 8984 4286 8980 4286 8964
4276 8933 4253 8952
TIME...MOT...LOC 0043Z 301DEG 21KT 4279 8974
MBKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 758 PM CDT THU JUN 9 2016 WIZ068-069-100130- ROCK-GREEN- 758 PM CDT THU JUN 9 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK AND SOUTHEASTERN GREEN COUNTIES... AT 757 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BRODHEAD... MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRODHEAD...NEWARK AND JUDA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4250 8944 4262 8953 4269 8942 4250 8908 TIME...MOT...LOC 0057Z 316DEG 19KT 4258 8940 SPM
The Milwaukee radar (KMKX), 90 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Many trees and tree branches down on Lamp Road and Blackhawk Drive. A tree fell on a car.
Up to 6.5 inches of rain in two hours brought flash flooding of creeks and fields in the Town of Sumner. Many roads were washed out including state highway 106 from Schwemmer Road to Kreutz Road with a foot drop off in some areas. The Becker Road bridge sustained excessive damage on the sidewalls due to large tree limbs blocking the middle of the bridge, thereby diverting water around the sides. Up to 2 feet of water was observed going over the bridge. Approximately 100 or more acres of farmland was flooded mainly near North Shore Road, High Ridge Road, and Burnham Road.
The roof of a home was struck by lightning with a resultant fire. Smoke and water damage to the home is extensive. All occupants escaped safely.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629033, 647097, 647094, 629035.